Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 42, NWS Goodland, KS

August 8, 20127 counties in Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Aug 8, 2012, 3:10 PM CDT for 7 counties in Kansas; Red Willow County, Nebraska. It took effect at Aug 8, 2012, 4:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2012, 3:10 PM CDT (20:10 UTC)
In effect from
Aug 8, 2012, 4:00 PM CDT
Expired
Aug 8, 2012, 7:33 PM CDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Wichita County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WWUS83 KGLD 082010
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT WED AUG 8 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH EARLY TONIGHT...

.THE COMBINATION OF NORTH WINDS GUSTING 20 TO 30 MPH AND RELATIVE
HUMIDITY AS LOW AS 10 PERCENT WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH EARLY THIS EVENING. 

KSZ003-004-015-016-028-029-042-NEZ081-090100-
/O.NEW.KGLD.FW.W.0042.120808T2100Z-120809T0100Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-LOGAN-GOVE-WICHITA-RED WILLOW-
310 PM CDT WED AUG 8 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW 
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 003...004...015...
016...028...029...042 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 003 DECATUR... 
  FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 015 
  SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  028 LOGAN...FIRE WEATHER ZONE 029 GOVE AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTH 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...NOW THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* TEMPERATURES...96 TO 103.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
515 
WWUS83 KGLD 090033
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT WED AUG 8 2012

KSZ003-004-015-016-028-029-042-NEZ081-090145-
/O.CAN.KGLD.FW.W.0042.000000T0000Z-120809T0100Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-LOGAN-GOVE-WICHITA-RED WILLOW-
733 PM CDT WED AUG 8 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 003...004...015...016...028...
029...042 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DECREASED BELOW RED FLAG CRITERIA AND RELATIVE
HUMIDITIES ARE EXPECTED TO INCREASE OVER THE NEXT FEW HOURS...SO
THE RED FLAG WARNING IS BEING CANCELLED.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 8, 12:01 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 12:01 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT WED AUG 8 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 216 AM MDT WED AUG 8 2012

A RIDGE WILL PERSIST OVER THE ROCKIES THROUGH FRIDAY NIGHT. SURFACE
HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH FRIDAY. A
TROUGH WILL MOVE INTO EASTERN COLORADO FRIDAY NIGHT.

SUBSIDENCE WILL KEEP POPS NIL THROUGH THURSDAY NIGHT/FRIDAY MORNING.
BY FRIDAY AFTERNOON A SHORTWAVE AND IT DYNAMICS WILL BRING A SLIGHT
CHANCE TO EASTERN COLORADO ZONES. DYNAMICS WILL THEN MOVE ACROSS THE
FA FRIDAY NIGHT WHERE THERE WILL BE SLIGHT CHANCE POPS.

MAX TEMPERATURES WILL RISE INTO THE UPPER 90S TODAY WITH 100 IN THE
FAR EAST FA. 850 TEMPERATURES COOL SOME TO SUPPORT TEMPERATURES IN
THE LOWER 90S THURSDAY/FRIDAY. MIN TEMPERATURES WILL RANGE FROM THE
UPPER 50S TO LOWER 60S.

RH VALUES FALL TO 15 PERCENT THIS AFTERNOON BUT WINDS ARE NOT QUITE
AT CRITERIA SO WILL NO ISSUE A FIRE WEATHER HIGHLIGHT.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 216 AM MDT WED AUG 8 2012

THE PERIOD STARTS WITH A DEEP TROUGH AXIS MOVING THROUGH THE
EASTERN GREAT LAKES REGION AS THE RIDGE OVER THE WESTERN UNITED
STATES DRIFTS SOUTHWARD. THIS EVENT BEGINS A TRANSITION PERIOD
WHICH IS CAUSING AN ABOVE NORMAL AMOUNT OF SPREAD IN NUMERICAL
GUIDANCE. THERE IS A CHANCE FOR PRECIPITATION ON MONDAY AND
TUESDAY AFTERNOON IN THE FORM OF ISOLATED SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES FOR STORMS IN THE
NORTHEASTERN PART OF THE AREA. MAX TEMPERATURES OVER THE PERIOD
WILL BE JUST A FEW DEGREES ABOVE NORMAL...WITH TUESDAY BEING THE
WARMEST DAY AS WE TRANSITION FROM A WESTERLY TO SOUTHWESTERLY
FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1100 AM MDT WED AUG 8 2012

VFR FOR KGLD AND KMCK. MAY SEE SOME HIGH BASED CU LATE THIS
AFTERNOON THROUGH SUNSET OTHERWISE SKC. WINDS TO START THE PERIOD
GENERALLY FROM THE NORTH AT 10-12KTS WITH A FEW GUSTS WITH NNE-NE
WINDS AROUND 7KTS FROM 01Z THROUGH THE REST OF THE TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...CJS/JJM
AVIATION...99
Hazardous weather outlook, Aug 8, 2:00 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED AUG 8 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
100 PM MDT WED AUG 8 2012 /200 PM CDT WED AUG 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RELATIVE HUMIDITY WILL CONTINUE TO SLOWLY FALL WITH READINGS AS
LOW AS 10 PERCENT. THE LOW HUMIDITY WILL COMBINE WITH OCCASIONAL
NORTH WINDS GUSTING IN THE 20 TO 25 MPH RANGE TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS FOR THE REST OF THE DAY. CARE SHOULD BE GIVEN
IF ANY OUTDOOR BURNING IS PLANNED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY
THROUGH TUESDAY. AT THIS TIME...THE RISK FOR WIDESPREAD SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:41 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace25 min
Aug 7, 9:08 PM CDTSpecial Weather StatementGLDSherman, Wallace22 min
Aug 7, 9:38 PM CDTSpecial Weather StatementGLDGreeley, Logan, Wallace, Wichita67 min
Aug 7, 9:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita12 min
Aug 7, 10:12 PM CDTSpecial Weather StatementGLDGreeley, Wichita63 min

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.